Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 9, NWS Hanford, CA

December 12, 2021Kern County, California

NWS Hanford, CA issued this winter storm watch at Dec 12, 2021, 12:40 PM PST for Kern County, California. It took effect at Dec 14, 2021, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 12, 2021, 12:40 PM PST (20:40 UTC)
In effect from
Dec 14, 2021, 4:00 AM PST
Expired
Dec 13, 2021, 2:26 PM PST
In force
Issued by
NWS Hanford, CA

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2021-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2021-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS46 KHNX 122040
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
1240 PM PST Sun Dec 12 2021

CAZ323-326>330-130500-
/O.CON.KHNX.WS.W.0006.211213T1200Z-211215T0600Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area-
Sequoia NP-
1240 PM PST Sun Dec 12 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM MONDAY TO
10 PM PST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 2 to 5 
  feet above 5,000 feet and 6 to 8 feet possible over the 
  highest elevations. Winds gusting as high as 65 mph.

* WHERE...Sierra Nevada from Yosemite National Park to Sequoia 
  National Park.

* WHEN...From 4 AM Monday to 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Gusty 
  winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CAZ331-130500-
/O.CON.KHNX.WS.W.0006.211213T1800Z-211215T0600Z/
South End of the Upper Sierra-
1240 PM PST Sun Dec 12 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM MONDAY TO
10 PM PST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations up to 2 
  feet above 5,000 feet and 3 to 4 feet possible in the highest 
  elevations. Winds gusting as high as 65 mph.

* WHERE...South end of the upper Sierra Nevada, or areas south 
  of Sequoia National Park.

* WHEN...From 10 AM Monday to 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Gusty
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CAZ333>336-130500-
/O.NEW.KHNX.WS.A.0009.211214T1200Z-211215T0800Z/
Piute Walker Basin-Tehachapi-Grapevine-
Frazier Mountain Communities-
1240 PM PST Sun Dec 12 2021

...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations up to 
  around one foot possible. In addition, around 1 to 2 inches of 
  snow accumulation are possible on Interstate 5 through the 
  Grapevine down to around 3,000 feet, with 2 to 3 inches possible
  on Tehachapi Pass along Highway 58. Winds could gust as high as
  50 mph.

* WHERE...Piute Mountains, Walker Basin, Tehachapi, Grapevine and
  Frazier Mountain Communities.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the morning or evening
  commute. Gusty winds could bring down tree branches.

* ADDITIONAL DETAILS...Snow levels on Monday night at 6,500 to 
  7,000 feet and lower to around 3,000 feet by Tuesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

BSO
3 follow-up statements
299 
WWUS46 KHNX 130506
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
906 PM PST Sun Dec 12 2021

CAZ323-326>330-131415-
/O.CON.KHNX.WS.W.0006.211213T1200Z-211215T0600Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area-
Sequoia NP-
906 PM PST Sun Dec 12 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 AM MONDAY TO
10 PM PST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 2 to 5 
  feet above 5,000 feet and 6 to 8 feet possible over the 
  highest elevations. Winds gusting as high as 65 mph.

* WHERE...Sierra Nevada from Yosemite National Park to Sequoia 
  National Park.

* WHEN...From 4 AM Monday to 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Gusty 
  winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CAZ331-131415-
/O.CON.KHNX.WS.W.0006.211213T1800Z-211215T0600Z/
South End of the Upper Sierra-
906 PM PST Sun Dec 12 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM MONDAY TO
10 PM PST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations up to 2 
  feet above 5,000 feet and 3 to 4 feet possible in the highest 
  elevations. Winds gusting as high as 65 mph.

* WHERE...South end of the upper Sierra Nevada, or areas south 
  of Sequoia National Park.

* WHEN...From 10 AM Monday to 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Gusty 
  winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CAZ333>336-131415-
/O.CON.KHNX.WS.A.0009.211214T1200Z-211215T0800Z/
Piute Walker Basin-Tehachapi-Grapevine-
Frazier Mountain Communities-
906 PM PST Sun Dec 12 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations up to 
  around one foot possible. In addition, around 1 to 2 inches of 
  snow accumulation are possible on Interstate 5 through the 
  Grapevine down to around 3,000 feet, with 2 to 3 inches 
  possible on Tehachapi Pass along Highway 58. Winds could gust 
  as high as 50 mph.

* WHERE...Piute Mountains, Walker Basin, Tehachapi, Grapevine 
  and Frazier Mountain Communities.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.

* ADDITIONAL DETAILS...Snow levels on Monday night at 6,500 to 
  7,000 feet and lower to around 3,000 feet by Tuesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
933 
WWUS46 KHNX 131421
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
621 AM PST Mon Dec 13 2021

CAZ323-326>330-132230-
/O.CON.KHNX.WS.W.0006.000000T0000Z-211215T0600Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area-
Sequoia NP-
621 AM PST Mon Dec 13 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST
TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 2 to 5 
  feet above 5,000 feet and 6 to 8 feet possible over the 
  highest elevations. Winds gusting as high as 65 mph.

* WHERE...Sierra Nevada from Yosemite National Park to Sequoia 
  National Park.

* WHEN...From 4 AM Monday to 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CAZ331-132230-
/O.CON.KHNX.WS.W.0006.211213T1800Z-211215T0600Z/
South End of the Upper Sierra-
621 AM PST Mon Dec 13 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 10 PM PST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations up to 2 
  feet above 5,000 feet and 3 to 4 feet possible in the highest 
  elevations. Winds gusting as high as 65 mph.

* WHERE...South end of the upper Sierra Nevada, or areas south 
  of Sequoia National Park.

* WHEN...From 10 AM Monday to 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CAZ333>336-132230-
/O.CON.KHNX.WS.A.0009.211214T1200Z-211215T0800Z/
Piute Walker Basin-Tehachapi-Grapevine-
Frazier Mountain Communities-
621 AM PST Mon Dec 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations up to 
  around one foot possible. In addition, around 1 to 2 inches of 
  snow accumulation are possible on Interstate 5 through the 
  Grapevine down to around 3,000 feet, with 2 to 3 inches 
  possible on Tehachapi Pass along Highway 58. Winds could gust 
  as high as 50 mph.

* WHERE...Piute Mountains, Walker Basin, Tehachapi, Grapevine 
  and Frazier Mountain Communities.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
Dudley
953 
WWUS46 KHNX 132226
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
226 PM PST Mon Dec 13 2021

CAZ333-334-336-140630-
/O.UPG.KHNX.WS.A.0009.211214T1200Z-211215T0800Z/
/O.EXB.KHNX.WS.W.0006.211214T1200Z-211215T0800Z/
Piute Walker Basin-Tehachapi-Frazier Mountain Communities-
226 PM PST Mon Dec 13 2021

...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO MIDNIGHT
PST TUESDAY NIGHT...

* WHAT...Heavy snow expected. Total snow accumulations of 1 to 3
  feet above 6,500 feet. For Tehachapi Pass including the town of
  Tehachapi, total snow accumulations of 3 to 6 inches. Winds 
  gusting as high as 50 mph.

* WHERE...Piute Walker Basin, Tehachapi and Frazier Mountain 
  Communities Counties.

* WHEN...From 4 AM Tuesday to Midnight PST Tuesday night.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute. Gusty winds could bring down tree branches.

* ADDITIONAL DETAILS...Snow levels will fall to 3,500 feet by late
  Tuesday morning, with snow impacting Tehachapi Pass by Tuesday
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CAZ323-326>331-140630-
/O.CON.KHNX.WS.W.0006.000000T0000Z-211215T0600Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area-
Sequoia NP-South End of the Upper Sierra-
226 PM PST Mon Dec 13 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST
TUESDAY...

* WHAT...Heavy snow expected. For Sequoia National Park to 
  Yosemite National Park, total snow accumulations of 2 to 5 feet 
  above 5,000 feet and 6 to 8 feet possible over the highest 
  elevations. For the South end of the Sierra, total snow 
  accumulations up to 2 feet above 5,000 feet and 3 to 4 feet 
  possible in the highest elevations. Winds gusting as high as 65 
  mph.

* WHERE...Sierra Nevada from Yosemite National Park through the
  south end of the Sierra.

* WHEN...Until 10 PM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Gusty 
  winds could bring down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CAZ335-140630-
/O.UPG.KHNX.WS.A.0009.211214T1200Z-211215T0800Z/
/O.NEW.KHNX.WW.Y.0013.211214T1800Z-211215T0800Z/
Grapevine-
226 PM PST Mon Dec 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM TUESDAY TO
MIDNIGHT PST TUESDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations one to three 
  inches. Winds gusting as high as 45 mph.

* WHERE...Grapevine, including the town of Lebec.

* WHEN...From 10 AM Tuesday to Midnight PST Tuesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute. Gusty
  winds could bring down tree branches and cause blowing snow and
  low visiblities. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CMc

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 12, 4:36 AM PST, 8 hours 4 minutes earlier.

Area forecast discussion, Dec 12, 4:36 AM PST, 8 hours 4 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
436 AM PST Sun Dec 12 2021

.SYNOPSIS...Dry and cold conditions will prevail this morning with
subfreezing temperatures again in the Kern County Desert. A slow
moving storm system will begin to spread precipitation in around
Yosemite NP this afternoon. Precipitation will become more widespread
on Monday with moderate to heavy rain and mountain snow expected
Monday evening through Tuesday. Winds will increase late tonight
with breezy to windy conditions at times through Tuesday. A weaker
system will bring a little additional precipitation to the area on
Thursday.

&&

.DISCUSSION...
Another chilly night across the district with a Hard Freeze in the
Kern County Desert. Temperatures across the San Joaquin Valley are
running slightly higher than yesterday but a few rural areas could
still briefly reach the freezing mark this morning. Afternoon highs
in the SJV will generally be in the lower to mid 50s today but will
climb to around 80 in the south end of the valley as well as in the
Kern County Desert.

A strong upper trough is dropping south from the Gulf of Alaska and
will begin to impact the district this afternoon. Precipitation has
been streaming inland across northern California overnight but rain
amounts have been fairly light so far. Precip will begin to move in
over the Sierra Nevada around Yosemite NP this afternoon but will be
slow to move south. Precipitation will mainly be from Fresno County
northward through Monday afternoon then becoming more widespread. A
surge of higher precipitable water and increased dynamics will bring
periods of moderate to heavy rain and mountain snow Monday evening
through Tuesday. A Winter Storm Warning is in effect for the Sierra
Nevada from 4 AM Monday through 10 PM Tuesday. QPF has changed little
with snow accumulations of 2 to 5 feet above 5000 feet expected and
isolated amounts of 6 to 8 feet possible over the higher elevations.
Snow levels will be above the major pass levels in Kern County for
most of the event but will lower Tuesday evening as the precipitation
winds down. An inch or two of snow is possible along the Grapevine
and Tehachapi Pass Tuesday night. Rain amounts in the Sierra Foothills
will range from 2 to 6 inches with potential for flooding along with
rock and mudslides, especially around burn scars. Rain amounts in the
San Joaquin Valley will likely be very variable due to rain shadowing.
Rain amounts of 1 to 2 inches are expected from Merced County south
to Fresno County. Rain amounts south of Fresno County will generally
range from 0.5 to 1 inch. The Kern Desert will also experience the
typical rain shadowing effect but could still receive 0.25" to 0.5".
Precipitation ends Tuesday night with Wednesday expected to be dry but
chilly. A weaker system may bring more wet weather Wednesday night
through Thursday and possibly into Friday.

&&

.AVIATION...In the San Joaquin Valley, areas of MVFR and local IFR
visibility in mist and haze through 18Z Sun. Precipitation spreading
north to south after 18z Sun with areas of MVFR and local mountain
obscuring IFR conditions from Yosemite to Kings Canyon NP. Otherwise,
VFR conditions will prevail across the central CA interior for the
next 24 hours.

&&

.AIR QUALITY ISSUES...
On Sunday December 12 2021...Fireplace/Wood Stove Burning Status is:
No Burning Unless Registered in Fresno and Kern Counties. Further
information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 10 AM Monday to 10 PM PST Tuesday for
CAZ331.

Winter Storm Warning from 4 AM Monday to 10 PM PST Tuesday for
CAZ323-326>330.

Hard Freeze Warning until 9 AM PST this morning for CAZ337-339.

Wind Advisory from 4 AM Monday to 4 AM PST Tuesday for
CAZ301>307-309>311-313.

Wind Advisory from 10 PM this evening to 4 AM PST Tuesday for
CAZ300-308.

&&

Public/Aviation/Fire Wx...DCH
PIO/IDSS..................Dudley

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 2:24 AM PSTWind AdvisoryHNXFresno, Kern, Kings, Madera, Mariposa, Merced and 1 more70 hr
Dec 12, 12:30 PM PSTHigh Wind WatchHNXKern14 hr

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.